MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE PR PROBE 15CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE PR PROBE 15CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Model Number PR15
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Pain (1994); Hematuria (2558); Cancer (3262)
Date of Event 02/28/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Publication year of 2022.Batch # unk.This report is related to a journal article; therefore, no product will be returned for analysis and the manufacturing records cannot be reviewed as the lot/batch number has not been provided.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Does the author/surgeon believe that the ethicon device caused or contributed to the patient complications mentioned in the article? if yes, please explain.
 
Event or Problem Description
Title: needle tract recurrence of renal cell carcinoma after microwave ablation.Authors: tella david, lambert drew, schenkman, noah s.Citation: j clin med img case rep.2022; 2(1): 1091.This study reports a patient that underwent transhepatic microwave ablation of a right renal cancer and developed a tumor along the ablation tract.The patient is a (b)(6) male with complex medical history including heart disease, hypertension, chronic kidney disease, and sleep apnea who presented with a 4 cm right renal mass discovered incidentally following ct imaging for unrelated abdominal pain.A biopsy of the mass revealed a fuhrman grade 2 clear cell renal cell carcinoma (rcc).Treatment options were discussed, and the patient elected microwave ablation therapy.Three pr-15 neuwave medical microwave probe (ethicon) were inserted transhepatically into the upper pole renal tumor.Correct positioning of the probes within the mass was confirmed with ultrasound and abdominal ct scan.Immediate post procedure films showed complete ablation of the tumor and the adjacent cyst.Significantly, the entire trans-hepatic tract was ablated during removal of the microwave probes, as part of the protocol.6 months later, the patient underwent a surveillance ct scan which demonstrated no tumor recurrence.Mri imaging at year 2 demonstrated stable post-treatment changes of right upper pole kidney ablation, without evidence of tumor recurrence or metastasis.5 years following ablation, the patient presented with gross hematuria and right flank pain.A ct urogram demonstrated a filling defect in the proximal right ureter.Additionally, there was an ill-defined hypo-enhancing lesion at the posterior right hepatic lobe with an adjacent small perihepatic soft tissue nodule, not present on prior studies.The patient underwent right ureteroscopy.Upon entry into the bladder, blood was effluxing from the right ureteral orifice.Ureteroscopy revealed old clot in renal pelvis, but no tumors or active bleeding.The ultrasound guided percutaneous biopsy revealed metastatic carcinoma, favored to be renal cell carcinoma.Metastatic workup with a chest ct demonstrated scattered (approximately 15) sub-centimeter pulmonary nodules suspicious for metastatic disease.A review of the ct showed 2 cm recurrence of the right upper pole renal mass.The patient has been evaluated by medical oncology and is currently on an active surveillance protocol for his asymptomatic metastatic disease.Complications include hepatic seeding metastasis at the posterior right hepatic lobe; recurrence of the right upper pole renal mass, gross hematuria and right flank pain and a filling defect in the proximal right ureter.In conclusion, seeding metastasis is an unfortunate and rare event, which can occur after percutaneous ablation of a renal mass.We caution all clinicians to avoid transhepatic access for percutaneous ablation of a renal mass, when feasible, to avoid possible hepatic seeding metastasis.

Brand Name
NEUWAVE PR PROBE 15CM 17GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer (Section G)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer Contact
orla o'mahony
3529 anderson st
madison, WI 53704
6107428552
MDR Report Key14166467
Report Number3008769756-2022-00018
Device Sequence Number5025181
Product Code NEY
UDI-Device Identifier00853719006395
UDI-Public00853719006395
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPR15
Device Catalogue NumberPR15
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/25/2022
Initial Report FDA Received Date04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexMale